Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 80, NWS Glasgow, MT

August 1, 2012Daniels County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 1, 2012, 2:37 PM MDT for Daniels County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 2:37 PM MDT (20:37 UTC)
Expired
Aug 1, 2012, 3:30 PM MDT
In force
53 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Daniels County, MT

The radar

The Glasgow radar (KGGW), 108 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:55 PM MDTHAIL 112 N Peerless, MTHAIL THE SIZE OF DIMES AND QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS55 KGGW 012037
SVRGGW
MTC019-012130-
/O.NEW.KGGW.SV.W.0080.120801T2037Z-120801T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
237 PM MDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DANIELS COUNTY IN NORTHEAST MONTANA...

* UNTIL 330 PM MDT.

* AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF PEERLESS...OR 20 MILES NORTHWEST OF SCOBEY...AND
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PEERLESS...PORT OF SCOBEY...SCOBEY AND FLAXVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4881 10504 4867 10504 4856 10535 4856 10572
      4896 10610 4900 10599 4900 10538
TIME...MOT...LOC 2037Z 317DEG 23KT 4892 10577

$$

GILCHRIST
WEATHER.GOV/GLASGOW
1 follow-up statement
800 
WWUS55 KGGW 012103
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
303 PM MDT WED AUG 1 2012

MTC019-012130-
/O.CON.KGGW.SV.W.0080.000000T0000Z-120801T2130Z/
DANIELS-
303 PM MDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR DANIELS COUNTY...

AT 257 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL AND HEAVY RAINFALL 12 MILES NORTH OF 
PEERLESS.  THIS STORM WAS LOCATED NEAR FOUR BUTTES...OR 10 MILES 
WEST OF SCOBEY...AND MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 SCOBEY...NAVAJO AND FLAXVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4881 10504 4867 10504 4856 10535 4857 10572
      4896 10582 4900 10538
TIME...MOT...LOC 2102Z 317DEG 23KT 4880 10561

$$

GILCHRIST
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:59 PM MDT, 38 minutes earlier.

Area forecast discussion, Aug 1, 1:59 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
159 PM MDT WED AUG 1 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
A CLASH OF AIRMASSES ARE OCCURRING ACROSS THE NORTHERN ZONES THIS
AFTERNOON WITH A WARM/DRY AIRMASS MOVING IN FROM THE SOUTH WHILE A
NW PUSH HAS MOVED INTO THE NW ZONES. COOLER/MORE HUMID AIRMASS HAVE
BEEN OVER THE EASTERN ZONES TODAY. A SEVERE THUNDERSTORM DEVELOPED
ON THE TRIPLE POINT IN SOUTHERN SASK NEAR SWIFT CURRENT ABOUT NOON
AND IS MOVING SOUTHEAST...POISED TO POSSIBLY BRING SEVERE WEATHER
OVER THE NE ZONES FOR THE REMAINDER OF THE AFTERNOON.

 THE WARM AND DRY AIRMASS WILL BE BEST ESTABLISHED OVER THE SW ZONES
BUT LIGHT WINDS AND HIGHER HUMIDITY WILL BE IN PLACE OVER THE
EASTERN ZONES. SURFACE LOW PRESSURE OVER S SASK WILL DRAG A COLD
FRONT EAST ACROSS THE AREA AND FIRE UP AFTERNOON THUNDERSTORMS NEAR
THE NORTH DAKOTA BORDER.

THEN THE NEXT BIG SYSTEM WILL BE DROPPING IN FROM THE NORTHWEST.
CLOUDS OVERSPREAD THE AREA THURSDAY NIGHT WITH RAINSHOWERS TO ARRIVE
FRIDAY. TEMPS WILL BE SIGNIFICANTLY COOLER WITH HIGHS ABOUT 15
DEGREES BELOW NORMAL. JAMBA

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
JUST FEW SLIGHT CHANGES TO THE EXTENDED FORECAST BY SLIGHTLY
ADJUSTING THE POPS FOR SATURDAY AND THEN AGAIN ON MONDAY NIGHT AND
TUESDAY. THERE IS STILL NOT MUCH IN THE WAY OF MODEL AGREEMENT SO
THE EXTENDED MODELS SEEM TO BE DIFFERING ON SOLUTIONS FROM THE
12Z TO THE OOZ RUN. THE ECMWF IS TRYING TO SHOW SOME KIND OF
BLOCKING PATTERN FROM MONDAY THROUGH WEDNESDAY WHILE THE GFS SHOWS
A LARGE RIDGE OVER THE NORTHERN ROCKIES. RSMITH
PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE TROUGH OF
COOLER AIR HAS FORMED AS A SPUR OFF THE HUDSON BAY LOW AND
COMBINED A WITH A SHORTWAVE MEANDERING DOWN FROM CENTRAL ALBERTA.
THIS SHOULD SPILL COOL AIR AND SHOWERS INTO SOUTHERN SASKATCHEWAN
AND NORTHEAST MONTANA THEN SLOWLY EXIT TOWARD THE DAKOTAS. TO THE
SOUTH A SUPPRESSED DOME OF HOT HIGH PRESSURE SETS OVER THE DESERT
SOUTHWEST AND REACHES UP TO ABOUT CENTRAL WYOMING. A LARGE RIDGE
EXTENDS UP FROM THIS DOME THROUGH THE PACIFIC NORTHWEST... BRITISH
COLUMBIA... AND INTO THE NORTHWEST TERRITORIES.

FRIDAY NIGHT... THE TROUGH OF COOLER AIR WILL BEGIN EXITING THE
AREA AS SOME WRAP AROUND PRECIP DROPS DOWN BRIEFLY ACROSS THE
NORTHERN SECTIONS OF THE CWA. NOT ANTICIPATING VERY MUCH RAIN AND
RAIN SHOULD ALSO BE HIT OR MISS FOR AREAS THAT DO EXPERIENCE IT.
THE HEAT DOME WILL BEGIN TO BUILD INTO THE PACIFIC NORTHWEST AS THE
TROUGH EXITS TO THE EAST.

SATURDAY THROUGH MONDAY... ANTICIPATED NORTHWEST FLOW PATTERN TO
SLOWLY TRANSITION TO A RIDGE AS IT ARRIVES. CONDITIONS SHOULD
REMAIN DRY THROUGH THIS SET OF PERIODS. WITH A SLOW WARMING
PATTERN THAT SHOULD SPIKE SUNDAY NIGHT OR MONDAY MIDDAY.

MONDAY NIGHT ONWARD... MODELS CONFIDENCE BREAKS DOWN AT THIS
POINT. 12Z EC WANTS TO PLACE US IN SOUTHWEST FLOW AS A HEAT DOME
BREAKS DOWN ACROSS THE FAR WESTERN PART OF THE CONTINENT AND A
COLD PUSH ARRIVES FROM THE CANADIAN PLAINS AGAIN. HOWEVER THE 12Z
EC APPEARS TO GIVE NO REASONING FOR THE HEAT DOME BREAKDOWN ACROSS
THE FAR WEST. THEREFORE I'M MORE INCLINED TO AGREE WITH THE 00Z
GFS WHICH MAINTAINS THIS DOME AND PLACES NEMONT BACK IN DRIER
NORTHWESTERN FLOW. NEWER 00Z EC ALSO APPEARS TO HAVE PULLED INTO
THIS LINE OF LOGIC AS WELL. THE STRENGTH OF THE COLD CANADIAN
PLAINS PUSH IS ALSO UNKNOWN AND THEREFORE COULD BE WARMER DRIER
AND LESS WINDY... OR COOLER MORE UNSTABLE AND WINDY DEPENDING ON
THE TRUE ORIGIN OF THE AIRMASS. HAVE SPLIT THE DIFFERENCE FOR NOW
THROUGH TUESDAY NIGHT. WEDNESDAY TOWARD THE END WILL VERY LIKELY
TRANSITION BACK TO A RIDGE IF THE HEAT DOME TO THE WEST REMAINS
UP. GAH

&&

.AVIATION...
WESTERLY WINDS WILL CONTINUE ACROSS ALL TERMINALS BEHIND A
SURFACE TROUGH ACROSS EASTERN MONTANA. SOME SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AT THE KSDY TERMINAL THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE. RSMITH

&&

.FIRE WEATHER...
A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A MAINLY DRY COLD
FRONT THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER
WATCH IS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS
ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT. FIRE WEATHER ZONES 135 AND 136 HAVE BEEN UPGRADED
TO A RED FLAG WARNING. GILCHRIST/JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON THURSDAY TO 6 AM MDT FRIDAY FOR
MTZ136-137.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
NIGHT FOR MTZ120-122-134-135.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 1, 2:21 PM MDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT WED AUG 1 2012

MTZ016-017-020-023>027-059>061-021200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
221 PM MDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT
THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS
ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT FOR ALL OF NORTHEAST MONTANA.

NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED ON FRIDAY. A LAKE WIND
ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-021200-
PETROLEUM-GARFIELD-
221 PM MDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT
THROUGH NORTHEAST MONTANA ON THURSDAY. A RED FLAG WARNING IS IN
EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS ASSOCIATED WITH
THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT FOR
ALL OF NORTHEAST MONTANA.

NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED ON FRIDAY. A LAKE WIND
ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-062-021200-
DANIELS-SHERIDAN-EASTERN ROOSEVELT-
221 PM MDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA THIS
AFTERNOON. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT
THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS
ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT FOR ALL OF NORTHEAST MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 1, 2:23 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
223 PM MDT WED AUG 1 2012

MTZ018-019-061-012130-
DANIELS-SHERIDAN-VALLEY-
223 PM MDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  WESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
  DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 330 PM MDT.

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF PEERLESS...MOVING SOUTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   PEERLESS...
   SCOBEY...
   FLAXVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4878 10486 4856 10566 4857 10570 4899 10635
      4901 10631 4900 10526
TIME...MOT...LOC 2023Z 310DEG 26KT 4899 10577

GILCHRIST
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:46 PM MDTFire Weather WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more30 hr
Aug 1, 7:27 AM MDTSpecial Weather StatementGGWValley48 min
Aug 1, 2:23 PM MDTSpecial Weather StatementGGWDaniels67 min
Aug 1, 2:31 PM MDTRed Flag WarningGGWGarfield, McCone, Petroleum, Phillips, Valley32 hr
Aug 1, 3:25 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan65 min
Aug 1, 4:26 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.